HealthBoards

HealthBoards (https://www.healthboards.com/boards/)
-   Thyroid Disorders (https://www.healthboards.com/boards/thyroid-disorders/)
-   -   How long does it take to stabilise? (https://www.healthboards.com/boards/thyroid-disorders/541371-how-long-does-take-stabilise.html)

fran48 10-09-2007 06:02 AM

How long does it take to stabilise?
 
Entering my third week of an increased dose (100mcg to 125mcg) and am having horrible hyper symptoms i.e. palpatations, light headedness, major problems with my short-term memory and really bad anxiety. I got my bloods checked last Thursday and have been told that I have to stay on the 125mcg for another month, as although my TSH is "high" my T3 and T4 are within normal range and my doctor said it can take a while to settle. Are these hyper symptoms going to calm down at all? How long - approximately - does it take to settle - I know you can feel like poo for about three weeks and then slowly feel better, but I've gone past the three week mark and don't think I can cope with another month if these symptoms aren't going to ease off.

On the plus side my feet and hands are no longer sub-zero! Not much comfort though.

Please help.

Fran :)

hawaiidreamergu 10-09-2007 07:07 AM

Re: How long does it take to stabilise?
 
I can't really answer your question, but just wanted to pop in and say that I understand. I'm just over 3 months into being medicated for Hashi's and haven't felt [I]any[/I] difference yet. I'm only up to 75mcg, but still, I would have expected some changes. And it's really not fun seeing as how I'm currently a full-time college student. I'm interested in other responses as well because I don't know how long I can put up with this. Good luck in your quest for better health :).

mkgb 10-09-2007 07:50 AM

Re: How long does it take to stabilise?
 
It takes two weeks to reach optimum levels in your blood and another two minimum for your body to settle in its response to the increased or decreased hormone levels. This is why most MD's say six weeks and those get the slow body responders in the average med response curve.

I know it is not comforting, but you have at least a week to go. However there are natural ways to curb hyper side effects. One of my Aunt's has Graves. She uses L-Carnitine in conjuntion with Tapazole to control her more annoying hyper signs. Don't just go out and get some.. though you can buy it as an OTC herb. Talk to your MD and his nurse about using it. They will know of it and should be able to determine if you can use it safely.

The amino acid L-carnitine blocks the effects of excess thyroid hormone in some of the body's tissues. L-carnitine does not affect the thyroid gland itself but effectively reduces symptoms of hyperthyroidism in the autoimmune hyperthyroid disorder Graves' disease. The primary effects of L-carnitine are on the activity of thyroid hormone. Specifically, L-carnitine blocks the entry of excess thyroid hormone into the cell nucleus of liver cells, neurons (cells of the brain and central nervous system), and theally associated with hyperthyroidism. Overall, study results show that the addition of 1-3 grams of oral carnitine daily is an effective tool for reducing symptoms of nervousness, heat intolerance, insomnia, emotional instability, tremors, and excessive sweating in hyperthyroidism.

The reason you need to discuss the use of L-Carnitine is because it will block some of the T3 and T4 you are taking.. thereby effectively reducing your doasge. If they do say.. it is okay. You should try the bare minimum dose level of L-Carnitine.

Sincerely,
MG

aussiejenni 10-12-2007 11:45 PM

Re: How long does it take to stabilise?
 
Dear Fran
Just wondering how you are going with the 125mcg and I hope you are
feeling better than you were. ?? I too have almost identical symptoms to
you trying to increase to 125mcg per day....my last TSH was 3.8.
Take care
Jenni.

fran48 10-13-2007 03:55 AM

Re: How long does it take to stabilise?
 
Hi Jenni,

It's comforting to know I'm not alone in feeling like this - not that I would wish this on anyone, but I hope you know what I mean! Feeling dreadful. Entering fourth week on 125mcg - my doctor said that I have to stay on it for another month as my TSH is still too high - surely that would indicate I need another increase, but I guess that they are giving it a chance to kick in properly. Probably feeling worse than I did when I first started on the 125mcg - so, so dizzy and lightheaded, my legs are packing up on me (wobbly and achy and won't do what my brain wants them to!) and my eyes are absolutely killing me - double vision, sore. Brain fog like never before. Don't feel human at all. Sorry to rant, but I'm getting to the end of my tether with it all - especially I haven't got my Endo appointment through yet - holding out hope that he's going to "fix" me! How are you feeling, how long have you been on 125mcg? What are your symptoms and when did you get your increase? Did you have a TT too? Sorry for the twenty questions - it's just nice to hear from someone in the same boat!

Take care, I look forward to hearing from you.

Fran :)

aussiejenni 10-13-2007 05:51 PM

Re: How long does it take to stabilise?
 
Dear Fran
I had a TT eleven months ago for a suspicious nodule and Graves Disease. I have struggled with taking thyroxine having to cut back to only 50mcg a day at first because the 100mcg sent my heart racing etc. I have tried unsuccessfully to take 125mcg daily as I can't cope with the anxiety attacks palpitations etc and also severe joint/back pain. I have had the anxiety problem since the Graves Disease but the higher doses of thyroxine aggravate it. I have four children to look after and I have to be able to function but it is still difficult. It sounds as if you are over medicated and may need to temporarily cut back but I am not a doctor. Are you able to drive etc? My endo has told me to take things slowly with the increases as I am obviously sensitive.
Hope you are feeling better soon....
Jenni.

fran48 10-14-2007 02:36 PM

Re: How long does it take to stabilise?
 
Hi Jenni,

Thanks for getting back to me. Can I just ask, because here in the UK the doctors (well, in my experience) don't really explain the test results here very clearly and we don't get copies of them, would my TSH be high if I was over-medicated? This whole thyroid thing is very confusing - just grateful for this board!

I'm not a driver and have to walk everywhere and rely on public transport - walking is a very frightening ordeal at the moment.

My hat off to you looking after four children feeling like this! I find it hard enough looking after my hubby and my over-excitable kitten!

Take care and thanks for making me feel less alone!

Fran ;)

aussiejenni 10-14-2007 09:02 PM

Re: How long does it take to stabilise?
 
[QUOTE=fran48;3257600]Hi Jenni,

Thanks for getting back to me. Can I just ask, because here in the UK the doctors (well, in my experience) don't really explain the test results here very clearly and we don't get copies of them, would my TSH be high if I was over-medicated? This whole thyroid thing is very confusing - just grateful for this board!

I'm not a driver and have to walk everywhere and rely on public transport - walking is a very frightening ordeal at the moment.

My hat off to you looking after four children feeling like this! I find it hard enough looking after my hubby and my over-excitable kitten!

Take care and thanks for making me feel less alone!

Fran ;)[/QUOTE]

Dear Fran
Thankyou for making ME feel less alone....at times I think I am going crazy!
I really need Midwest to help with your question re high TSH and can one still be over-medicated?? Perhaps you could open a new post.
Have you got any labs you could post here?? Is the anxiety new to you or have you had to cope with it all along?? It is no fun hey.

Keep in touch
Jenni.

fran48 10-15-2007 06:33 AM

Re: How long does it take to stabilise?
 
Hi Jenni,

I'm going to ask Midwest about the whole overmedicated/TSH level issue - thanks for suggesting it. Unfortunately I don't have any lab results I can post. In the UK they just give them to you over the phone/in person in not much detail - it's not very specific i.e. too high, too low - not particularly helpful. Hopefully when I get to see my Endo he will be a little more forthcoming with the numbers and what they actually mean!

You're definitely not alone in feeling like you're going crazy I feel like that on almost a daily basis! The anxiety has always been there on and off, just worsens when I'm on too much thyroxine to the point where I freak myself out about going outside for fear of what will happen - I hate that feeling because there is nothing to fear! I keep trying to tell myself that, but my body refuses to listen! Do you suffer from anxiety too?

We shall definitely have to stay in touch and report on our progress.

We'll get there one day!

Fran :)


All times are GMT -7. The time now is 09:48 AM.